Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 8, 2016, 2:23 PM PDT for Imperial County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2016, 2:23 PM PDT (21:23 UTC)
- Expired
- Apr 8, 2016, 3:00 PM PDT
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Imperial County, CA
The radar
The Yuma radar (KYUX), 41 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929
WUUS55 KPSR 082123
SVRPSR
CAC025-082200-
/O.NEW.KPSR.SV.W.0003.160408T2123Z-160408T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
223 PM PDT FRI APR 8 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEASTERN CALIFORNIA...
* UNTIL 300 PM PDT
* AT 222 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR GORDON'S WELL...OR 20 MILES NORTHWEST OF GADSDEN...
AND MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
GORDON'S WELL AND ALGODONES DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3282 11512 3300 11482 3276 11467 3271 11484
3270 11490 3270 11506
TIME...MOT...LOC 2122Z 242DEG 17KT 3278 11500
$$
WATERS1 follow-up statement
358
WWUS55 KPSR 082134
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
234 PM PDT FRI APR 8 2016
CAC025-082200-
/O.CON.KPSR.SV.W.0003.000000T0000Z-160408T2200Z/
IMPERIAL CA-
234 PM PDT FRI APR 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTHEASTERN IMPERIAL COUNTY...
AT 233 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALGODONES DUNES...OR 19 MILES NORTHWEST OF SOMERTON...
MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
ALGODONES DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3285 11503 3300 11482 3276 11467 3271 11484
3270 11490 3274 11496
TIME...MOT...LOC 2133Z 242DEG 17KT 3281 11494
$$
WATERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:02 AM PDT, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 8, 9:02 AM PDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 902 AM MST FRI APR 8 2016 .UPDATE... && .SYNOPSIS... THE STORM TRACK WILL REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. A PACIFIC LOW PRESSURE SYSTEM WILL LINGER OVER THE REGION TODAY...GENERATING A CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERAL MORE PACIFIC WEATHER SYSTEMS ARE FORECAST...ONE SUNDAY AND ANOTHER ON MONDAY. THEREFORE UNSETTLED WEATHER IS EXPECTED OVER THE REGION...ALONG WITH BELOW NORMAL TEMPERATURES...AND MORE HUMID CONDITIONS. && .DISCUSSION... PLENTY OF MOISTURE AROUND AFTER THE OVERNIGHT RAIN EVENT. LARGEST VALUES WERE IN POCKETS OF THE PHOENIX AREA MOSTLY RANGING FROM 0.25 INCH UP TO 0.6 INCH IN NORTH CENTRAL PHOENIX. VISIBLE SATELLITE IMAGERY THIS MORNING CLEARLY SHOWS LOW CIRCULATION IN YUMA VICINITY ALONG WITH A LARGE OPEN AREA CENTERED OVER EASTERN LA PAZ...NORTH YUMA...AND WEST MARICOPA COUNTIES. DECENT CHANCE FOR CONVECTION LATER THIS MORNING...ESPECIALLY ALONG THE COLO RIVER VALLEY AND POSSIBLY SOUTHERN GILA COUNTY. WILL ALSO HAVE TO KEEP AN EYE OUT ON THAT CLEARING AREA FOR POSSIBLE DESTABILIZATION DUE TO SURFACE HEATING. FOR NOW SEEING SOME ENHANCED TOWERING CU IN WESTERN YUMA COUNTY AND ANTICIPATING SEEING SOME TSTM ACTIVITY THERE IN THE NEXT FEW HOURS. MADE SEVERAL SHORT TERM EDITS TO THE GRID FORECAST...DECREASING MORNING TEMPS...INCREASING DEWPTS...INCREASING POPS ESPECIALLY IMPERIAL COUNTY AND COLO RIVER AREA...AND ADDED SLGHT CHANCE OF TSTORMS THROUGH THE DAY FOR YUMA...LA PAZ...COLO RIVER...WESTERN MARICOPA COUNTY. .PREVIOUS DISCUSSION... TODAY AND TONIGHT... A PACIFIC WEATHER SYSTEM FROM OFF THE BAJA COAST FINALLY MOVED NORTH INTO THE SOUTHWESTERN HALF OF AZ LAST EVENING...WITH THE STRONGEST DYNAMICS AT 1 AM LOCATED BETWEEN PHOENIX AND TUCSON. THIS WAS BEST SEEN IN THE WATER VAPOR IMAGERY AT THE TIME. AND...COINCIDENT WITH THE LOW PRESSURE SYSTEM WAS THE WALL OF MODERATELY HIGH ATMOSPHERIC PRECIPITABLE WATER VALUES BETWEEN 1.00 TO 1.30 INCHES. SFC DEWPOINTS IN THE PHOENIX AREA JUMPED FROM 21 DEG F AT 5 PM TO AROUND 46 DEG AT 9 PM...WITH RAIN STARTING 11 PM. THE 0.02 MEASUREMENT AT SKY HARBOR AIRPORT JUST BEFORE MIDNIGHT FINALLY BROKE THE 66 DAY DRY STREAK... WITH ANOTHER 0.17 FROM MIDNIGHT TO 2 AM. IN FACT LOTS OF RAIN FELL ACROSS THE PHOENIX AREA RANGING FROM 0.01 TO NEAR 0.50 INCHES THROUGH 2 AM. THERE WERE MANY REPORTS BETWEEN 0.25 AND 0.35 INCHES. THE PACIFIC LOW PRESSURE SYSTEM WILL STALL SLIGHTLY OVER ARIZONA THROUGH EARLY THIS EVENING. RECENT GFS MODELED SOUNDINGS FOR TODAY ACROSS SOUTHWEST AND SOUTH CENTRAL AZ...COMPARED WITH THOSE FROM YESTERDAY AT THIS TIME...DEFINITELY FCST MORE BOUNDARY LAYER MOISTURE. AS A RESULT...MORE C.A.P.E. APPEARS IN THE AFTERNOON SOUNDINGS ACROSS THE ABOVE MENTIONED AREAS. THEREFORE A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS ARE FORECAST OVER PORTIONS OF SOUTHWEST AND SOUTH CENTRAL AZ...PARTICULARLY THE MOUNTAINS OF SOUTHERN GILA COUNTY THROUGH EARLY EVENING. SHOWERS WILL END OVER ALL AREAS TONIGHT WITH PARTIAL CLEARING. .SATURDAY... PARTLY CLOUDY SKIES AND SLIGHTLY WARMER TEMPERATURES ARE FORECAST SATURDAY AS A LOW AMPLITUDE RIDGE TRANSLATES QUICKLY THROUGH THE AREA...AHEAD OF THE NEXT PACIFIC STORM FORECAST FOR SUNDAY. LATE SATURDAY NIGHT AND SUNDAY... THE NEXT IN A SERIES OF PACIFIC STORMS WILL TRACK INTO SOUTHERN CA SATURDAY NIGHT AND ACROSS AZ ON SUNDAY. MODERATELY STRONG 500/300 MB HEIGHT FALLS MOVE INTO SOUTHEAST CA AND THE COLORADO RIVER VALLEY LATE SATURDAY NIGHT FOR A CHANCE OF SHOWERS AND TSTMS...THEN SPREAD INTO SOUTH CENTRAL AZ INCLUDING PHOENIX BY LATE SUNDAY MORNING. PRECIP PROBABILITIES WILL BE HIGH AGAIN CONSIDERING LOTS OF ANTECEDENT MOISTURE IS AVAILABLE FROM FRIDAYS PRECIP EVENT. SHOWERS WILL LIKELY END EARLY SUNDAY NIGHT WITH PARTIAL CLEARING. MONDAY AND MONDAY NIGHT... YET ANOTHER PACIFIC WEATHER SYSTEM IS FORECAST TO MOVE INTO THE REGION MONDAY...TAKING A SIMILAR TRACK THROUGH SOUTHERN CA AND AZ AS THE SUNDAY SYSTEM. THIS IS A COLDER STORM...AND MORE UNSTABLE... THEREFORE PRECIP PROBABILITIES WILL BE HIGH AGAIN. SHOWERS WILL LIKELY END IN MOST AREAS MONDAY NIGHT WITH PARTIAL CLEARING...EXCEPT FOR THE MOUNTAINS OF SOUTHERN GILA COUNTY. TUESDAY THROUGH THURSDAY... ANOTHER LOW AMPLITUDE HIGH PRESSURE SYSTEM WILL SLOWLY MOVE THROUGH THE REGION THIS PERIOD...PRODUCING WARMER AFTERNOON TEMPERATURES WITH HUMID CONDITIONS. FRIDAY... ANOTHER PACIFIC WEATHER SYSTEM...MUCH COLDER WITH SNOW LEVELS POTENTIALLY FALLING TO NEAR 5500 FEET...IS FORECAST OVER THE AREA POSSIBLY ON FRIDAY. THE CAVEAT IS TIMING. RECENT ENSEMBLE FORECASTS FOR THIS SYSTEM ARE SCRAMBLED...INDICATING LOW CONFIDENCE WITH SYSTEM TIMING. THEREFORE PRECIP PROBABILITIES WILL NOT BE AS HIGH THIS FAR OUT IN TIME. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... EXPECT SHOWERS AND SCT-BKN CLOUD DECKS RANGING 8-10KFT THROUGH FRIDAY AFTERNOON WITH CIGS BRIEFLY LOWERING TO 6000 FEET WITH ANY STRONGER RAIN SHOWER OR ISOLATED THUNDERSTORM PASSING NEAR OR OVER THE TERMINALS. SOUTHEASTERLY WIND HEADINGS TO PERSIST THROUGH MUCH OF THE MORNING BEFORE RETURNING TO BREEZY W-SW HEADINGS LATER INTO THE AFTERNOON. SHOWER AND ISOLATED THUNDER ACTIVITY WILL CONTINUE ON AND OFF INTO THE DAY WARRANTING AT LEAST VCSH MENTION. CONFIDENCE IS LOW ON WHAT TIME DURING THE DAY THUNDER MAY DEVELOP NEAR THE TERMINALS...SO WILL LEAVE TS MENTION OUT OF THE TAFS FOR NOW. PRECIP WILL DIMINISH INTO THE EVENING WITH PARTIAL CLEARING DEVELOPING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... THE SECOND IN A SERIES OF WEATHER SYSTEMS WILL CONTINUE TO PROVIDE PERIODIC AND FAIRLY GOOD CHANCES OF WETTING RAINS AND ISOLATED THUNDERSTORMS...FIRST ON SUNDAY THEN AGAIN ON MONDAY AFTERNOON THROUGH TUESDAY MORNING. AFTERNOON HUMIDITY LEVELS WILL RANGE FROM THE 20 TO 40 PERCENT RANGE ON SUNDAY AND DECREASE TO THE TEENS TO 20S BY WEDNESDAY WITH GOOD TO EXCELLENT OVERNIGHT RECOVERIES. DAYTIME HIGH TEMPERATURES ON SUNDAY WILL BE SIGNIFICANTLY BELOW NORMAL AND MODERATELY BELOW NORMAL THROUGHOUT THE PERIOD. OCCASIONAL BREEZY SOUTHWEST WINDS WILL BE POSSIBLE WITH EACH PASSING WEATHER DISTURBANCE...ALTHOUGH FIRE DANGER WILL REMAIN RELATIVELY LOW. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...WATERS/VASQUEZ AVIATION...NOLTE FIRE WEATHER...SAWTELLE
In the hours before
Special weather statement, Apr 8, 1:54 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 154 PM MST FRI APR 8 2016 AZZ023-082145- GREATER PHOENIX AREA AZ- 154 PM MST FRI APR 8 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL MARICOPA COUNTY UNTIL 245 PM MST AT 154 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LITCHFIELD PARK...OR NEAR WADDELL...MOVING NORTH AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. SMALL HAIL HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDALE...SURPRISE...AVONDALE...GOODYEAR...EL MIRAGE...TOLLESON... YOUNGTOWN...SUN CITY WEST...SUN CITY...WADDELL...CASHION...LITCHFIELD PARK...SURPRISE STADIUM...LUKE AFB...GLENDALE SPORTS COMPLEX...CAMELBACK RANCH...BEARDSLEY AND VISTANCIA. LAT...LON 3347 11222 3341 11242 3370 11260 3379 11229 TIME...MOT...LOC 2054Z 161DEG 12KT 3351 11236 WATERS
Special weather statement, Apr 8, 2:06 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST FRI APR 8 2016
AZZ024-082145-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
206 PM MST FRI APR 8 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA...EASTERN MARICOPA AND NORTHEASTERN PINAL COUNTIES
UNTIL 245 PM MST
AT 205 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIAMI...OR 7 MILES SOUTHWEST OF GLOBE...MOVING NORTH AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...TOP OF THE
WORLD...TOP-OF-THE-WORLD AND INSPIRATION.
LAT...LON 3321 11092 3324 11094 3324 11098 3349 11106
3354 11071 3324 11067
TIME...MOT...LOC 2105Z 169DEG 28KT 3332 11087
WATERSNearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.